Mouthguards are effective in moving soft tissue in the oral cavity away from the teeth, preventing laceration and bruising of the lips and cheeks, especially for those who wear orthodontic appliances.
Learn what those dental words mean.
Get dental news feeds delivered directly to your desktop! more...
Dentists are often the first to diagnose and treat oral reactions, especially since many reactions occur with any medications used in excess, or in combinations with other drugs, such as vitamins and herbs, according to a report in the March/April 2005 issue of General Dentistry, the Academy of General Dentistry's (AGD) clinical, peer-reviewed journal.
The mouth can react differently to drugs and those reactions can vary in significance, according to Scott S. DeRossi, DMD, lead author of the recent study.
"An adverse reaction depends on the drugs you use. Too much bismuth subsalicylate, which is used to treat diarrhea and upset stomach, for example, can turn your tongue black, but the reaction is temporary and harmless," says AGD spokesperson Eric Shapira, DDS, MAGD, MA. "Also, too much antibiotic usage can do the same thing and give you a black, hairy-looking tongue. Any acidic type of medication can cause canker sores, including chewable vitamin C."
Other types of reactions are possible, as well. Some reactions can be prevented, but the dentist must be aware of what drugs, vitamins and herbs the patient is taking.
"Most of these reactions, however, cannot be prevented, but early recognition, appropriate treatments and changing drug regimens can eliminate them," explains Dr. DeRossi.
He notes that, as the population ages and more drugs become available, patients can expect to encounter additional oral side effects from medications.
"A dentist can help, both in diagnosing drug interactions and in writing prescriptions that would be good to take in order to avoid side effects. Some side effects are not dangerous and others are, depending on the extent of drug administered and the kind of drug that is used. Don't forget that vitamins in excess become drugs and can cause serious damage and injury," says Dr. Shapira.
How to avoid and treat an oral reaction to medication:
Reviewed: January 2012
Home | InfoBites | Find a Dentist | Your Family's Oral
Health | Newsroom | RSS
About AGD |
Contact AGD |
Privacy Statement |
Terms and Conditions
© 1996-2015 Academy of General Dentistry. All